MAUDE Adverse Event Report: STRYKER GMBH 3.0MM ASNIS MICRO, CANNULATED DRILL 2.1MM, AO COUPLING; BIT, DRILL

STRYKER GMBH 3.0MM ASNIS MICRO, CANNULATED DRILL 2.1MM, AO COUPLING; BIT, DRILL
Model Number 45-30005S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/30/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed, any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported, "instrument set: asnis micro 2.0/3.0 cannulated screws.While drilling with the 2.1mm drill over the 1.2mm wire that was inside the patient.The drill exploded and broke off inside the patient.The metal from the drill caused shards to break off into the drill guide causing it to be unusable, and extra time was spent removing the broken drill from the patient.Update on (b)(6) 2023.5 minute delay to extract drill/debris.All debris was removed.Procedure was successfully completed by placing a screw in the drill hole after removing debris from drill.
 
Event or Problem Description
As reported: "instrument set: asnis micro 2.0/3.0 cannulated screws.While drilling with the 2.1mm drill over the 1.2mm wire that was inside the patient the drill exploded and broke off inside the patient.The metal from the drill caused shards to break off into the drill guide causing it to be unusable and extra time was spent removing the broken drill from the patient.Update on 07 apr 2023: 5 minute delay to extract drill/debris, all debris was removed, procedure was successfully completed by placing a screw in the drill hole after removing debris from drill.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the drill bit is broken as complained.The device inspection revealed the following: the visual inspection has shown that the drill bit is broken twice.A fragment of the drill bit with a length of about 1cm is stuck in the drill guide.But there is no indication that the drill guide did contribute to the breakage of the drill.The initial deformation with subsequent breakage occurred at the cutting flutes at the forefront of the drill bit, this damage caused a jamming of the drill bit in the guide with a secondary breakage above the jammed section.A microscopic inspection was performed.There are in the area of the initial breakage some nicks and deformations at the cutting edge visible, this could be an indication for a metallic contact.The fracture face has the typical view of a ductile overload fracture where the applied force did lead to a permanent distortion of the material with a subsequent fracture.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.No product related issue could be detected.Based on the available information it is not possible to determine the exact root cause of this complaint.A previous investigation with a similar damage pattern has shown that a potential cause could be a excessive contact with another guide wire which crosses the path of the drill bit during drilling.If more information is provided, the case will be reassessed.

Brand Name
3.0MM ASNIS MICRO, CANNULATED DRILL 2.1MM, AO COUPLING
Common Device Name
BIT, DRILL
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16827305
Report Number0008031020-2023-00166
Device Sequence Number1929685
Product Code HTW
UDI-Device Identifier04546540534217
UDI-Public04546540534217
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number45-30005S
Device Catalogue Number45-30005S
Device Lot NumberAM11/EA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/30/2023
Supplement Date Received by Manufacturer06/28/2023
Initial Report FDA Received Date04/27/2023
Supplement Report FDA Received Date07/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age23 YR
Patient SexFemale